So… the flare that started Labor Day weekend… about a month ago now is still hanging in there. Still no D, a little softer poo than it was, but there is B and some cramping, a little pain or rather uncomfortableness while “going” and the slight pain in my lower abdomen when I bend my torso. I’ve been using the rowasa enemas, and I think they are keeping me from getting worse, but they are not healing me. I made this appointment about two weeks after my flare started figuring on the fact that if I’m better, then I could cancel, if I’m worse or stayed the same, well, at least I’d have an appointment.
My plan of action is to let the Doctor know that I think that the flare came back because I tapered off of too quickly. That I would like to try to take it again, and this time taper more slowly. (I hate all of the nasty side effects of the drug, but… you gotta heal, right?) If after I am weened off of the pred again, I get another flare the same way, to try again, but this time to do what put me into remission for 5 years, the prednisone taper along with 6 mercaptopurine. Another drug that I wish to not be taking, but if it puts me into remission, then after a while I can try and stop the drugs again, but this time on the SCD as well as not trying to go off the drugs at the most inopportune time (i.e. when I am having surgery that the doctor requires me to take antibiotics for as well as a VERY stressful time in my life—I did not know any of this would happen when I decided to get off the 6MP, how could I have?)
So, that’s an update for me… I will probably be taking again before the week is out. Goodbye nicely fitting clothing… goodbye clear complexion and being able to sleep at night. Hello to thinking of food ALL the time, hello bleached clothing from the acne medicine, hello super clean house thanks to the need to constantly be doing something (that’s actually not really a bad side effect… for one)
I am hoping that my Doctor listens to me and understands that I know my body better than anyone. I would like to follow this course of action. How should I go about stating that this is what I want to do. I don’t want the doctor to push me into something I don’t want to do, but If I don’t listen to the Doctor, they can refuse to treat me, right? I don’t think I’m asking for much, just another try or two before long-term big drugs. Does anyone have any suggestions on how to go about this?
You’ve got a great question about how to tell doctor what you are feeling inside.
I was there in your shoes about 12 months ago when I was being asked by my doctor to start popping the azathioprine pills each day for a maintenance drug etc…
At the end of the day, every doctor is different, just like us. Each doctor has a personality, and they are all different in their own way.
Luckily, my GI doctor was able to accept the fact that I was not wanting to continue on with trying more medications and he let me move forward as I wanted(which was medication free to continue with the diet etc..)
But, I think a big reason as to why this worked out this way and things were alright between the doc and me was for these reasons:
1) I told him I was willing to deal with symptoms even if they got worse on my own plan of treatment
2) I was willing to re-evaluate the entire situation with him(doctor) if things took a turn for the worse, or if anything changed
3) I was really worried about possible side effects from trying another drug (especially since I had so many side effects from the previous medications etc…)
As for a doctor refusing to treat you, if that is how things unfold, I personally wouldn’t want that doctor to be my doctor anyways.
Doctors deal with patients who disagree with their thoughts all the time. I am still convinced that if you take 10 GI doctors today and put them in a room and ask them what the best tapering schedule is for someone who is at 60mg of prednisone, I would put all the money in China down that you are going to get 10 different answers…or at least 9…
And I’m not trying to rip on doctors at all. The reality is that medicine is not standardized, and doctors prove that themselves everyday. So, I don’t think you need to worry too much. People get second.third opinions all day long, and doctors who don’t have too big an ego are able to accept that. Sorry for the ramble, but I truly think your question is probably in the mind of every UC’er out there at some point(s) in time or another. AWESOME QUESTIONS!!! and Good Luck- Adam
I’m also on the Prednisolone plus god know how many other tablets and can’t sleep at night. Keep feeling really hot, look like a puffed up ghost and am now getting pains in my joints and legs plus all the other symptoms apart from the bleeding that started in June, thank goodness that stopped. You know I’m new to this Adam, I don’t want to sound like a miserable old fart but do things get better because I’m really starting to get sick of all this crap.
Whats Up Tony,
First off there’s nothing wrong with old farts, my younger sister thinks I’m one at least..
Things for sure can get better. There are too many people out there with UC who have gone for a really long time with symptoms but have found ways to get them back under control with eithe rthe help of diet/drugs/or in very rare cases just plain old good luck(that though is very very rare and not something I’m going to be waiting for)
I hear you loud and clear on the no sleep at night, I was doing the same for an awful long time while on prednisone. I remmber getting up around 2 or 3am and walking around our tiny apartment just doing absolutely nothing because couldn’t turn on TV as wife was sitting there sleeping.
Thanks Adam, You have made me feel better already knowing your sister is so perceptive :-) I did not mean to sound so negative, not the normal me at all. I’m usually so very positive and rarely get down but this thing seems to have brought my life to a standstill and depression is now something I am going to have to make an effort to fight off but I will. Thankfully I live in a detached bungalow ‘don’t know if that’s a word you use in the US, a villa is the same thing I suppose’ so I don’t have to worry about neighbours and can put on Pink Floyd or Led Zep to kill the long night hours. I don’t bother much with the TV, I find the news dominated by the war and the deaths of so many of our brave UK & US soldiers just adds to my feelings of despair. Ooops sorry going down the negative road again. Thanks for your support and all you do for us who come here to browse.
So, the Doc says back on the pred, start at 40mg, tapering by 10mg a week and then down to 2.5mg every other day. He seems to think that I will need to be on the prednisone indefinitely at 2.5mg every other day. Says it’s less harmful than mercaptoputine. I hope he’s right.
I’m thinking, as long as everything works out okay, to do that, but stay on the 2.5mg every other day until I feel like I’d like to try to ween off of that. Probably stay on it a few months, but I’d like to eventually get off of it all together. Hopefully once I’m fully healed using the medicine and in remission for a while, the SCD will take over and I will be able to ween off.
Doc said I’m lucky because some people have to stay on 20mg for the rest of their lives. I’m not willing to do that.
So, I may not be med free at the moment, but I’m going to darn well try to make that goal at some point. I gotta be optimistic, right?
Dead right, optimistic that’s the word. Need to stay positive and get better.
hmmm… it’s been a week on the 40mg of prednisone… there is still bleeding!? I’m confused. I figured the bleeding would stop very soon after starting to take the pred. I don’t remember all of the details for the last few times I’ve had to take prednisone… but I thought I remembered the bleeding stopping soon after. It’s not terrible bleeding, but in my experience, unless it’s stopped all together, if I get off the prednisone, my condition will continue to deteriorate.
I called the doc and he said to continue with the 40mg instead of tapering to 30mg after a week, and then call him in another week. I’m starting to get worried that the prednisone might not be working this time for some reason. I feel better, the “uncomfortableness” while “going” is for-the-most-part gone, but I still have that weird pain in my torso when I bend, and of course, still some bleeding with not-so-firm poos :(
So, I’m hoping that the healing is just going a little more slowly than normal. What are some others’ experiences with healing on prednisone? I’d like to hear how long you were on it and at what dosage tapering did you begin to not see bleeding anymore. What I’m hoping is that the bleeding will eventually stop, even while I’m tapering, that it will just take longer to heal.
I’ve been basically doing the beginners SCD again. Pureéd chicken carrot soup, pureéd butternut squash, chicken, beef, fish and pork for dinner with some baked honey apples and some raw avocados for side dishes. Grape juice jello for snacks. I eat about 1/4 cup of the 24-hour yogurt with some honey each day too. I’m trying my best. Aside from trying to ONLY eat the chicken soup, what more can I do? HELP! I need some guidance and advice. Do you think the healing is just slow, am I freaking out for no reason? I just want the bleeding to stop like it has in the past!